MAUDE Adverse Event Report: SEE H.10 MICRUSFRAME18 9MM X 15.3CM; NEUROVASCULAR EMBOLIZATION DEVICE

SEE H.10 MICRUSFRAME18 9MM X 15.3CM; NEUROVASCULAR EMBOLIZATION DEVICE
Catalog Number MFR180915
Medical Device Problem Code Material Protrusion/Extrusion (2979)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/14/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).Information regarding patient weight, race, ethnicity, and medical history were not provided.Procode is krd/hcg.Physical manufacturer name: codman and shurtleff inc., dba depuy synthes products, inc.((b)(4)).Concomitant med products: boston scientific coil pusher-16, stryker guidewires (synchro 10, synchro 14), stryker microcatheter (sl-10 90-degree tip), stryker excelsior sl 10 microcatheter, and penumbra guiding catheter ¿ benchmark 071.Conclusion: the patient is a (b)(6) female who presented with a three-week history of headaches and intermittent vision loss in the left eye.During the procedure workup, the patient was found to have a large left internal carotid artery (ica) aneurysm that measured approximately 14 mm.The healthcare professional reported that during the flow-diverter-assisted coil embolization procedure, an sl-10 microcatheter was advanced over the synchro 2 standard wire and positioned within the aneurysm, the micro wire was removed and the microcatheter was connected to continuous heparinized saline flush, the micrusframe18 9 mm x 15.3 cm coil ((b)(4)) was loaded into the microcatheter and allowed to flush.The coil was deployed under continuous fluoroscopic guidance; it was retracted and re-deployed twice due to the concern that loops would continue to drop into the parent artery.The micrusframe coil was finally delivered into a satisfactory position where it was detached and implanted.It was reported that because the coil appeared to be mobile, the decision was made not to add additional coils for fear that they would cause the original coil to migrate into the parent artery.When the microcatheter was being attempted to be removed, the entire coil mass moved and there was concern that the coil was still lodged within the tip of the microcatheter.The physician used a coil pusher and the synchro wire to load the microcatheter and dislodge the coil; the microcatheter was successfully removed.A medtronic phenom microcatheter was loaded with a synchro 2 standard wire to attempt to advance it beyond the neck of the aneurysm to deploy a pipeline across the neck of the aneurysm; there was difficulty in advancing the wire past the aneurysm neck with each attempt being disruptive to the coil mass which caused the descent of the coil mass toward the parent artery.The physician used an expedien wire to try to deploy the pipeline device but this also resulted in the descent of the coil mass.After several unsuccessful attempts, the physician opted to use a scepter balloon.The goal was to position the scepter balloon close to the coil mass and inflate it in order to nudge the coil mass out of the parent artery.The microwire was able to traverse beyond the aneurysm into the distal left internal carotid artery, however, the scepter balloon was not able to pass along the tight siphon.After several attempts with the scepter balloon and a variety of different guidewires (synchro 10, synchro 14) and tip-shaped microcatheters (sl-10 90-degree tip), it was still not possible to advance the microcatheter distal to the neck of the aneurysm to deploy the stent or pipeline device.The microwire and microcatheters were removed sequentially.The coil mass has migrated inferiorly toward the parent artery in a similar position to where it had started but with only one loop in contact with the parent artery as compared to two loops previously.It was determined that more than 50% of the lumen of the parent artery was patent and the decision was made to conclude the case.The patient was maintained on dual antiplatelet therapy with plans to return in several weeks after the coil mass may have stabilized more with plans to place an atlas stent or pipeline at that time.After successful extubation, the patient was removed from the fluoroscopy table and remained at her neurologic baseline without any evidence of thromboembolic complications.The procedure was not successfully completed; there was no report of any patient consequence or impact but the procedure was delayed about 120-180 minutes due to the reported event.There were no fragments generated from the device.The micrusframe18 coil was the only coil used during the procedure.A benchmark 071 guiding catheter (penumbra) and the excelsior sl 10 microcatheter (stryker) were used for the procedure.The micrusframe18 9 mm x 15.3 cm coil remains implanted in the patient and is thus not available for evaluation.A review of manufacturing documentation associated with this lot (s11422) presented no issues during the manufacturing or inspection processes related to the reported complaint.Nonconformance (b)(4) was generated to evaluate the impact of possible contamination observed in a bottle of neutralizer.The neutralizer was determined to be acceptable for use and all product was released.All product rejected during manufacturing was identified as scrap and properly accounted for.Positioning difficulty, coil protrusion into the parent vessel, and coil migration are known potential issues associated with the micrusframe and coil embolization procedures.Wide-neck aneurysms are prone to coil protrusion.Recent advancements in vascular reconstruction devices and coils have allowed for the application of coil embolization for even relatively wide-neck aneurysms.It is generally believed that protrusion of only a few loops does not pose an additional risk if appropriate antiplatelet therapy is used.Alternatively, moderate to severe coil protrusion into the parent artery may necessitate coil retrieval or stent deployment in the parent artery.However, there are few reports assessing the frequency of thrombo-embolic events, associated with various degrees of coil protrusion.The root cause of the event could not be determined; however, it is possible that patient/anatomical factors, including aneurysm size/wide-neck, and circumstances of the procedure may have contributed to the event.The migration of the coil was likely caused by the manipulation of devices within the artery.Since the event required additional intervention (the use of ancillary devices to push coil back into aneurysm), resulted in a 120-180-minute procedural delay, and necessitates a repeat procedure to place a pipeline device/stent, the event meets the criteria for mdr reporting as a serious injury.Since the product was not returned for analysis, no product failure analysis can be conducted and no determination of causes and possible contributing factors could be made.As such the investigation will be closed.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective/preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.Missing information from this report is identified as blank; this information was not provided in the reported event or available at the time of report submission.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.
 
Event or Problem Description
The patient is a (b)(6) female who presented with a three-week history of headaches and intermittent vision loss in the left eye.During the procedure workup, the patient was found to have a large left internal carotid artery (ica) aneurysm that measured approximately 14 mm.The healthcare professional reported that during the flow-diverter-assisted coil embolization procedure, an sl-10 microcatheter was advanced over the synchro 2 standard wire and positioned within the aneurysm, the micro wire was removed and the microcatheter was connected to continuous heparinized saline flush, the micrusframe18 9 mm x 15.3 cm coil ((b)(6)) was loaded into the microcatheter and allowed to flush.The coil was deployed under continuous fluoroscopic guidance; it was retracted and re-deployed twice due to the concern that loops would continue to drop into the parent artery.The micrusframe coil was finally delivered into a satisfactory position where it was detached and implanted.It was reported that because the coil appeared to be mobile, the decision was made not to add additional coils for fear that they would cause the original coil to migrate into the parent artery.When the microcatheter was being attempted to be removed, the entire coil mass moved and there was concern that the coil was still lodged within the tip of the microcatheter.The physician used a coil pusher and the synchro wire to load the microcatheter and dislodge the coil; the microcatheter was successfully removed.A medtronic phenom microcatheter was loaded with a synchro 2 standard wire to attempt to advance it beyond the neck of the aneurysm to deploy a pipeline across the neck of the aneurysm; there was difficulty in advancing the wire past the aneurysm neck with each attempt being disruptive to the coil mass which caused the descent of the coil mass toward the parent artery.The physician used an expedien wire to try to deploy the pipeline device but this also resulted in the descent of the coil mass.After several unsuccessful attempts, the physician opted to use a scepter balloon.The goal was to position the scepter balloon close to the coil mass and inflate it in order to nudge the coil mass out of the parent artery.The microwire was able to traverse beyond the aneurysm into the distal left internal carotid artery, however, the scepter balloon was not able to pass along the tight siphon.After several attempts with the scepter balloon and a variety of different guidewires (synchro 10, synchro 14) and tip-shaped microcatheters (sl-10 90-degree tip), it was still not possible to advance the microcatheter distal to the neck of the aneurysm to deploy the stent or pipeline device.The microwire and microcatheters were removed sequentially.The coil mass has migrated inferiorly toward the parent artery in a similar position to where it had started but with only one loop in contact with the parent artery as compared to two loops previously.It was determined that more than 50% of the lumen of the parent artery was patent and the decision was made to conclude the case.The patient was maintained on dual antiplatelet therapy with plans to return in several weeks after the coil mass may have stabilized more with plans to place an atlas stent or pipeline at that time.After successful extubation, the patient was removed from the fluoroscopy table and remained at her neurologic baseline without any evidence of thromboembolic complications.The procedure was not successfully completed; there was no report of any patient consequence or impact but the procedure was delayed about 120-180 minutes due to the reported event.There were no fragments generated from the device.The micrusframe18 coil was the only coil used during the procedure.A benchmark 071 guiding catheter (penumbra) and the excelsior sl 10 microcatheter (stryker) were used for the procedure.

Brand Name
MICRUSFRAME18 9MM X 15.3CM
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
SEE H.10
47709 fremont blvd
fremont 94538
MDR Report Key7569610
Report Number3008114965-2018-00627
Device Sequence Number2193761
Product Code KRD
UDI-Device Identifier10886704078227
UDI-Public(01)10886704078227(17)190630(10)S11422
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K150319
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial
Report Date (Section B) 05/14/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2019
Device Catalogue NumberMFR180915
Device Lot NumberS11422
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 05/14/2018
Initial Report FDA Received Date06/05/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age59 YR